To: Mr Ben Abrams

Date: 24 June 2011

From: Dr Thomas N. Poole

Subject: Review of veterinary medical treatment

I have been asked to review the veterinary medical record of Mr Santiago's pet, the treatment rendered by Dr Joseph, and write an opinion for the Guam Board of Allied Health Examiners. It is my desire and my challenge to be fair in this assessment of what amounts to a very sad case. The female pup was five months old when presented on 11 April 2011 with the owner complaint of decreased activity and possible vomiting or diarrhea. On presentation the dog weighed 25.5 lbs, had no fever, and the attending veterinarian detected pain on abdominal palpation. The laboratory work revealed an elevated white blood cell count and neutrophilia (common indications for bacterial infection). The red blood cell count was normal, but the platelet count was very low. Counts this low are common if there are delays in the processing of the blood, or it could be caused by anaplasmosis as indicated by the Snap 4 card test. Anaplasmosis is a very common disease on Guam, but its manifestations are usually mild. The blood picture did not indicate that the symptoms were likely due to anaplasmosis, but the veterinarian was correct to treat this disease. The prescribed doxycycline should have handled that nicely. The 6 mg of dexamethazone is a very large dose of a very powerful corticosteroid, and I cannot imagine its justification.with.a great hematocrit of 45%. Then the veterinarian gave 0.72 cc of Imizol subcutaneously. This drug is for the treatment of babesiosis, but there is no evidence that this dog suffered from babesiosis (a very rare disease on Guam). Moreover, it is a dangerous drug that can cause cancer, reacts dangerously with some insecticides, and is not for use in puppies. Imizol has been used to treat Ehrlichia canis, a common and dangerous disease of dogs on Guam, but this pup tested negative for E. canis on the Snap 4 test. The pup was also treated with insecticide for ticks.

The dog was sent home but did not improve, and the owner called the following day to express his concerns. He was told that the observed symptoms were to be expected. The next day, 13 April, the owner insisted on talking to Dr Joseph. The owner was told that he could come back in if he thought it necessary. On presentation the dog's condition had deteriorated badly. The dog had a fever of 104 degrees F. that continued to rise to almost 106. The dog was severely dehydrated (evidenced by the hematocrit increasing by almost 25% to 55 in two days, and a body weight loss of 10%). The white blood cell count had more than doubled to 40,650, and the neutrophilia was even more pronounced. This is the clearest possible evidence that a severe infection is likely underway. It is uncommon for white blood counts to get this high, and a bacterial infection of the uterus must be ruled out for any intact female. even at only 5 months of age, and particularly when the abdomen is painful. Radiographs were strongly indicated in a case like this, and those radiographs will often indicate surgery or paracentesis. The laboratory and physical exam information recorded here points strongly to a severe closed infection of some sort (pyometra, peritonitis, abcess. etc), and surgery was probably necessary to save the pet's life. Moreover, the lab work indicated that the liver and kidneys were in trouble when the pet was re-admitted.

t this point the treatment became almost bizarre. A severely dehydrated dog with a high fever and elevated urea nitrogen needs intravenous fluids, lots of them, and quickly. Dehydration causes the peripheral capillary beds to shut down, and subcutaneous fluid administration will result in greatly delayed or no absorption. Then the veterinarian gave a dose of injectable Gentomycin. This drug is a powerful, often effective antibiotic, but it must NEVER be given to an animal that does not have good kidney flow as it is highly nephrotoxic without adequate urine flow. Then he gave a whopping big dose of Banamine on top of the steroids. Banamine is not approved for use in dogs and is considered a very dangerous drug in dogs. The literature warns that if it is to be used it must be used at about half of the dosage that was used here. And to use it in the face of large doses of a powerful steroid only compounds the risk. Owners must be warned that Banamine is not approved for use in dogs, the risks explained, and this notification entered into the medical record. This was not done. The veterinarian also gave a sub-therapeutic dose of Clavamox which likely didn't hurt anything but probably did nothing to help, and then yet another big dose of the powerful steroid dexamethazone.

It is my belief that this case was handled in a perplexingly incompetent manner. The dog returned in a clearly emergent condition and was not treated appropriately. The dog did not get the IV fluids, antibiotics, radiographs, and surgery that might have saved its life. Rather the veterinarian continued to give subcutaneous fluids and poured on more insecticide. The dog did not get an IV catheter and fluids until very shortly before its death.

It is my opinion that the most likely cause of death was a vigorous closed infection with subsequent toxemia. Radiographs would likely have made the diagnosis, but there was enough diagnostic information to make a proper therapeutic plan even without radiographs. And death may have been hurried by the strange and inappropriate combination of drugs that were administered. The liver enzymes were greatly elevated possibly reflecting a primary intoxication from the drugs administered. The lmizol administration makes no sense. It's possible that the veterinarian did not know that anaplasmosis is merely a recent taxonomic renaming of Ehrlichia platys (an old, common, and usually mild disease of dogs on Guam. The Banamine administration was simply bizarre. Why give a dangerous, non-approved drug to a very sick dog when the desired effects are only palliative? It's like using a highly toxic band-aid. Veterinary medicine is harder than it looks, but I am at a loss to explain the fatal management of this case.

Thomas N. Poole, MPH,DVM
Diplomate of the American College of Veterinary Preventive Medicine
Guam Territorial Veterinarian